A 33-year-old housewife has noticed that she is becoming tired and having difficulty coping with her two children

A 33-year-old housewife has noticed that she is becoming tired and having difficulty coping with her two children, aged 6 and 4 years. She goes to see her general practitioner (GP)
because she feels she may be suffering from anxiety and depression. She says that she has
felt more irritable and anxious than usual. Her sleep is normal. Her appetite has been normal but she has lost some weight. Her change in personality has been noticed by her husband and friends. She feels constantly restless and has difficulty concentrating on a subject
for more than a few moments. Her increased anxiety has developed over the past 3 months.
She has also noticed an increased frequency of bowel movements. Her periods have become
lighter and shorter. She feels extremely tired, and thinks that she has been prone to sweat
more than usual. She has had no significant illnesses previously. She is a non-smoker and
drinks 10 units of alcohol per week.
Examination
She appears agitated and her hands are sweaty and tremulous. Her pulse is 104 and regular,
her blood pressure 130/70mmHg. Her proximal muscles seem a little weak. There are no
abnormalities in the cardiovascular, respiratory, abdominal or nervous systems. Investigations
are organized by her GP.
213
Normal
Haemoglobin 13.3 g/dL 11.7–15.7 g/dL
White cell count 4.7 109/L 3.5–11.0 109/L
Platelets 246 109/L 150–440 109/L
Sodium 142 mmol/L 135–145 mmol/L
Potassium 4.6 mmol/L 3.5–5.0 mmol/L
Bicarbonate 22 mmol/L 24–30 mmol/L
Urea 5.2 mmol/L 2.5–6.7 mmol/L
Creatinine 78amol/L 70–120amol/L
Glucose 4.2 mmol/L 4.0–6.0 mmol/L
Urinalysis: no blood; no protein
INVESTIGATIONS
Questions
• What is the most likely diagnosis?
• How would you manage this patient?

Although anxiety might produce some of these symptoms and signs, they fit much better
with a diagnosis of hyperthyroidism. The neck should be examined carefully and in this case
there was a smooth goitre with no bruit over it. Blood tests showed a very low thyroxinestimulating hormone (TSH) level and a high free thyroxine (T4), confirming the diagnosis of
hyperthyroidism due to a diffuse toxic goitre (Graves’ disease). Hyperthyroidism may mimic
an anxiety neurosis with marked restlessness, irritability and distraction. The most helpful
discriminatory symptoms are weight loss despite a normal appetite and preference for cold
weather. The most helpful signs are goitre, especially with a bruit audible over it, resting sinus
tachycardia or atrial fibrillation, tremor and eye signs. Eye signs which may be present
include lid retraction (sclera visible below the upper lid), lid lag, proptosis, oedema of the eyelids, congestion of the conjunctiva and ophthalmoplegia. Atypical presentations of thyrotoxicosis include atrial fibrillation in younger patients, unexplained weight loss, proximal
myopathy or a toxic confusional state. The weakness here is suggestive of a proximal myopathy. The very low TSH level indicates a primary thyroid disease rather than overproduction of
TSH by the anterior pituitary.
214
• Diffuse toxic goitre (Graves’ disease)
• Toxic nodular goitre
multinodular goitre (Plummer’s disease)
solitary toxic adenoma
• Over-replacement with thyroxine
! Common causes of hyperthyroidism
Blood should be sent for thyroid-stimulating immunoglobulin which will be detected in
patients with Graves’ disease. Medical treatment for thyrotoxicosis involves the use of the
antithyroid drugs carbimazole or propylthiouracil. These are given for 12–18 months but
there is a 50 per cent chance of disease recurrence on stopping the drugs. If this happens
radioiodine or surgery is indicated. Beta-blockers can be used to rapidly improve the symptoms of sympathetic overactivity (tachycardia, tremor) while waiting for the antithyroid
drugs to act. Radio-iodine is effective but there is a high incidence of late hypothyroidism.
Surgery is indicated if medical treatment fails, or if the gland is large and compressing surrounding structures. In severe exophthalmos there is a risk of corneal damage and ophthalmological advice should be sought. High-dose steroids, lateral tarsorrhaphy or orbital
decompression may be needed.